Severe swelling after restylane voluma to the lips. Is this normal? (Photo)

I had 1 ml of restylane volume injected into my lips yesterday afternoon at around 5pm. I went home and iced my lips like I was instructed and when I woke up in the morning my lips are severely swollen. They are very tender but the swelling has got me concerned. I have had my lips done before but with Juvederm and did not have this effect. Is this normal for restylane? I'm just a little worried as this has not happened with previous fillers.

Doctor Answers 3

Lip Injections and swelling

Injecting the lips is an art even more than a science.  The proper product and placement is most important.  I cannot tell from your photo if the swelling is a localized reaction to the product such as an allergy or just swelling from placement.  I suggest you ice the area and return to your treating physician for examination. 

Swelling after lip injection

Thank you for your question. Severe swelling is possible after any lip injection, regardless of the product. Many of my patients find that taking an antihistamine ( like Zyrtec) the day of treatment and the following day helps prevent this. Applying ice is a common treatment and usually helps. If your swelling persists, you should talk with your injection specialist for follow-up. Good luck. 

Steven L. Ringler, MD, FACS
Grand Rapids Plastic Surgeon
5.0 out of 5 stars 63 reviews

Swelling after lip injections.

Thank you for your question. Swelling is a common side effect of lip injections and can take approx 2 weeks to resolve. Typically swelling is worse in the AM upon waking up. Apply cold compresses for 10 mins on several times a day. Return to your injector if you remain concerned. 

Best, 

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 435 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.